History: This drug as used by the Old School has done more mischief than any one drug in their Materia Medica. Every patient who had a fast heart, or anything the matter with the heart, was given Digitalis.
It has caused more deaths than any drug. If administered when the heart is going fast it will soon produce a peculiar kind of paralysis; the heart then having lost its balance-wheel, compensation gives out, the patient sinks and finally dies.
They do not know that many patients would have lived through fevers, pneumonia and other acute diseases if it had not been for this medicine, used as they have used it in the tincture, in many-drop doses, until the heart was slowed down.
They call it sedative; yes, it is a sedative. It makes the patient very sedate. You have seen how very sedate a patient looks after he has been in the hands of an undertaker and has on his best garments. That is what Digitalis does. In that way it is a sedative in the hands of the allopath. A homoeopathic physician never prescribes to bring down the pulse. He prescribes for the patient and the heart’s action takes care of itself.
Digitalis is a very poor fever medicine. Instead of being indicated when the pulse is fast, the proving says it is indicated when the pulse is slow. The allopath gives it when the pulse is fast to make it slow; if given to a well person it will make the pulse slow, and when indicated in a sick person the pulse is slow.
Liver: It produces a great disturbance of the liver.
“Congestion and enlargement of the liver.
Soreness of the liver.”
Tenderness about the liver-but during that time the pulse is slow. It makes the bowels very sluggish, produces inactivity of the liver, and stools are bileless, light colored, putty-like-and the pulse is slow.
Add to that jaundice and you have a grand picture of Digitalis: jaundice with slow pulse, with uneasiness in the liver, pale stool, and even if you have never seen or beard of Digitalis before you will scarcely miss it. Now, you might add a myriad of little symptoms, but it does not change the aspect of things. It is Digitalis.
Stomach: Another group of symptoms that belongs with the Digitalis heart, the Digitalis liver and the Digitalis bowels, is a gone, sinking feeling in the stomach. It seems as if be would die, and he does not get better from eating. It is a nervous, deathly sinking that comes with many heart troubles.
You would not be surprised to find in Digitalis much nervous prostration. Restlessness and great nervous weakness.
“Feels as if would fly to pieces.
Feels that something is going to happen.”
Seems as if his whole economy were full of anxious feelings and restlessness. Lassitude, faintness exhaustion and extreme prostration. Faints on the slightest provocation. It begins in the stomach; an awful sensation of weakness in the stomach and bowels.
Sleep: His sleep is full of horrible dreams, nightmare, fright. Dreams of falling, that is very common with cardiac affections. When the pulse is too slow, when it is irregular, the brain is irregularly supplied with blood during sleep, and there is a turbulent state.
A shock goes through the body like an electric shock, like internal jerkings, twitchings. Sudden muscular movements, as if a current of electricity passed through the body. This, with slow pulse, with a sense of faintness, and great weakness. Bluish paleness of the lips in persons who suffer at times with cardiac spells – it seems at times as if the pulse would cease. Face becomes blue, the fingers become blue. Wants to lie on the back. Frequently startled in sleep; jerking at night.